Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Flagstaff, AZ

September 13, 2016Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 13, 2016, 2:32 PM MST for Gila County, Navajo County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 2:32 PM MST (21:32 UTC)
Expired
Sep 13, 2016, 3:00 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS55 KFGZ 132132
SVRFGZ
AZC007-017-132200-
/O.NEW.KFGZ.SV.W.0071.160913T2132Z-160913T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 231 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF
  ROOSEVELT...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REYNOLDS CREEK GROUP CAMPGROUND AND ROSE CREEK CAMPGROUND. 

THIS INCLUDES STATE ROUTE 288 BETWEEN MILE MARKERS 273 AND 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DAMAGING HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3370 11093 3372 11096 3376 11098 3376 11102
      3382 11110 3413 11088 3391 11060
TIME...MOT...LOC 2131Z 216DEG 39KT 3383 11098 

$$

MCCOLLUM
1 follow-up statement
618 
WWUS55 KFGZ 132149
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST TUE SEP 13 2016

AZC007-017-132200-
/O.CON.KFGZ.SV.W.0071.000000T0000Z-160913T2200Z/
GILA AZ-NAVAJO AZ-
249 PM MST TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR GILA AND NAVAJO COUNTIES...

AT 247 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF YOUNG...OR 25 MILES
SOUTH OF FOREST LAKES...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
REYNOLDS CREEK GROUP CAMPGROUND AND ROSE CREEK CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DAMAGING HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3370 11093 3372 11096 3376 11098 3376 11102
      3382 11110 3413 11088 3391 11060
TIME...MOT...LOC 2147Z 216DEG 39KT 3398 11085 

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:05 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 13, 9:05 AM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
905 AM MST TUE SEP 13 2016

.SYNOPSIS...A storm system passing through the western states will
bring a chance of showers and thunderstorms to northern Arizona
through this evening. Windy conditions will also accompany this
storm, especially across the northwest half of the state. A drier
and cooler air mass will move in from Wednesday into the weekend
with near normal temperatures and only a slight chance of showers
over far eastern Arizona.

&&

.DISCUSSION...Moisture and clouds were on the increase during the
morning hours in advance of a trough swinging across the western
states. Scattered showers and thunderstorms are expected to break
out later in the day in response to this passing system. In
addition, wind gusts were already picking up during the mid
morning hours in response to stronger winds aloft. Thus far
forecast on track but with the potential for an update depending
on how the day's weather progresses.

A vigorous upper low was located across central California at 330
AM and is forecast to move slowly eastward into Nevada by late
this afternoon. Wind speeds aloft around 10K ft above sea level
have increased to 40 to 50 mph from around Flagstaff
northwestward. Surface winds will respond by mid morning with
gusts from 40 to 50 mph likely across Coconino county and the
higher elevations of Yavapai county including Prescott. A Wind
Advisory is in effect from 11 am until 7 pm. Southerly flow ahead
of this system has also drawn low level moisture northward with
sfc dewpoints in the 40s and low 50s. The combination of this
increased moisture, lift from the approaching low and daytime
heating will lead to a chance of showers and thunderstorms through
early evening. Deep-layer Wind shear values will be high enough
for some organized storms, though limited instability should lead
to only a slight chance of a severe storm or two, with hail to
quarter size the main threat.

From Wednesday onward...forecast models show the trough axis
swinging eastward with a drier and cooler air mass moving across
northern Arizona. Look for a slight chance of showers and
thunderstorms along the Arizona/New Mexico border where some
moisture will linger. Otherwise, near normal temperatures, mainly
clear skies and light winds will set the stage for a very fall-
like period of weather. With the dry air mass in place, overnight
lows will be chilly, especially Thursday and Friday mornings. Lows
could dip down to near freezing for the usual cold spots above
6500 feet elevations.

&&

.AVIATION...for the 18Z package...SW winds becoming 20-25 kts with
gusts from 30-40 kts through 02Z. Strongest wind gusts from KFLG
northwest. Scattered afternoon TSRA...with the possibility of a few
strong storms producing hail and strong winds. Aviation discussion
not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 7 PM MST this evening
for AZZ004>009-012-015.

&&

PUBLIC...McCollum/JJ
AVIATION...MCS/MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 13, 3:25 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 AM MST TUE SEP 13 2016

AZZ004>018-037>040-140200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
325 AM MST TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS TO NEAR 50 MPH OVER COCONINO COUNTY AND THE
HIGHER ELEVATIONS OF YAVAPAI COUNTY THROUGH EARLY THIS EVENING.
SEE THE WIND ADVISORY AT WEATHER.GOV/FLAGSTAFF FOR DETAILS. IN
ADDITION, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
MUCH OF NORTHERN ARIZONA THIS AFTERNOON AND EARLY EVENING. THERE
IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD PRODUCE HAIL IN
EXCESS OF QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH DRIER AIR WILL MOVE INTO THE REGION WEDNESDAY INTO THE
WEEKEND. MORNING LOW TEMPERATURES COULD APPROACH THE FREEZING MARK
THURSDAY AND FRIDAY MORNINGS FOR THE TYPICALLY COLDER LOCATIONS
ABOVE 6500 FEET ELEVATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:00 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.